Swelling of the face or throat, hives, and the inability to breathe are signs of an extreme allergic reaction to L-tryptophan and should be treated immediately, advises Drugs.com. Less serious and more common side effects include heartburn, lack of coordination, blurred vision and nausea. L-tryptophan can slow reaction times.
When L-tryptophan is taken simultaneously with drugs used to treat depression, such as lithium and certain antidepressants, or with medications used to treat headaches and obesity, a dangerous reaction called serotonin syndrome can occur, according to WebMD. Individuals should seek immediate medical help if they experience high fever, extreme anxiety or disorientation, rapid heart rate, or severe vomiting or diarrhea. Serotonin syndrome is a greater risk when an individual adds a new medication or increases an existing dosage.
In 1989, L-tryptophan manufactured in Japan was found to contain trace levels of contaminants, states Drugs.com. Some individuals died after taking the product as a result of a condition called eosinophilia-myalgia syndrome, or EMS. While there have been no known cases of EMS in recent years, individuals often obtain L-tryptophan from non-FDA-regulated, international sources through the Internet. Immediate care should be sought if symptoms of EMS appear, such as muscle tremors, severe pain in the back muscles, swelling of body parts, or hardening or yellowing of the skin.